W YEUNG1,2, E DOWNIE1, J RIORDAN1,3, K MURALI1,3
1Wollongong Hospital, Wollongong , Australia, 2University of New South Wales, Kensington, Australia, 3University of Wollongong, Wollongong, Australia
Background: Propylthiouracil-induced ANCA positivity is well known but systemic vasculitis and lupus-like syndrome (LLS) caused by PTU are rare. An association between systemic lupus erythematosus (SLE) and PTU-induced systemic vasculitis has not previously been reported.
Case report: A 53 year-old female with history of SLE (skin, joint involvement and proliferative lupus nephritis) diagnosed nine years ago received long-term immunosuppressive therapy which was ceased mid-2017 after the disease was quiescent for over three years. She also had hyperthyroidism, initially treated with carbimazole, later switched to PTU one year ago due to a drug allergy. She presented with bilateral extensive painful pre-tibial necrotic ulcers over two weeks. Investigations showed high ESR 50 mm/hr and CRP 115 mg/L. Auto-immune serology revealed positive ANA (homogenous, 1:320), normal dsDNA, negative ENA, anti-histone and anti-phospholipid antibodies, low C3 and normal C4. ANCA was positive for both proteinase 3 (28 EU) and myeloperoxidase antibody (39 U/mL). Skin biopsy showed active vasculitis. PTU was ceased. She subsequently developed acute kidney injury, from a baseline creatinine of 78umol/L to 187umol/L, with associated proteinuria and haematuria. She developed thrombocytopaenia with negative haemolytic screen and features of DIC. She was treated with IV methylprednisone followed by oral steroids, tapered rapidly due to peptic ulcer bleeding and commenced on mycophenolate. Renal function normalized but proteinuria persisted and renal biopsy two months later showed mesangial (class II) lupus nephritis. Cutaneous and systemic vasculitis with MPO and PR3- ANCA positivity and rapid improvement in ANCA levels upon PTU discontinuation suggested PTU-induced vasculitis.
Conclusion: Polyspecific ANCA positivity with vasculitis should raise suspicion of drug-induced vasculitis in the appropriate setting even with a background history of established autoimmune disease like SLE.
First year renal advanced trainee in the East Coast Renal Network in NSW.